Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 74, NWS Jacksonville, FL

September 7, 2004Clay County, Putnam County, Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 7, 2004, 11:24 AM EDT for Clay County, Putnam County, Saint Johns County, Florida. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2004, 11:24 AM EDT (15:24 UTC)
Expired
Sep 7, 2004, 12:15 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Clay County, FL, Putnam County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 56 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 11:55 AM EDTFUNNEL CLOUDDurbin, FL
Sep 7, 12:00 PM EDTTORNADODurbin, FLSHINGLES BLOWN OFF ROOF. 1 TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1739 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 071525
TORJAX
FLC019-107-109-071615-
/X.NEW.KJAX.TO.W.0054.040907T1524Z-040907T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1124 AM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CLAY COUNTY IN NORTHEAST FLORIDA
  PUTNAM COUNTY IN NORTHEAST FLORIDA
  ST. JOHNS COUNTY IN NORTHEAST FLORIDA
  THIS INCLUDES THE CITIES OF...PONTE VEDRA BEACH...PALM VALLEY...
  GUANA RIVER STATE PARK

* UNTIL 1215 PM EDT

* AT 1114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO NEAR BOSTWICK...OR ABOUT 7 MILES NORTH OF       
  PALATKA...MOVING NORTHEAST AT 40 MPH. 

* THE TORNADO IS EXPECTED TO BE NEAR...
  PICOLATA BY 1130 AM EDT
  DURBIN BY 1150 AM EDT
  GUANA RIVER STATE PARK BY 1155 AM EDT
  SAWGRASS AND PALM VALLEY BY NOON EDT
  PONTE VEDRA BEACH BY 1205 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 2974 8157 2981 8172 2983 8172 3010 8155
      3012 8153 3010 8143 3012 8141 3025 8141
      3025 8136 3004 8131

$$

PETERSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 7, 9:45 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 7, 9:45 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT TUE SEP 7 2004

RAINBANDS ASSOCIATED WITH FRANCES MOVING ACROSS AREA PRODUCING
FLOODING RAINFALL AND ISOLATED FUNNEL CLOUD/TORNADOES.  THIS THREAT
WILL CONTINUE THIS AFTERNOON AS BANDS MOVE SLOWLY EASTWARD AND
HELICITY VALUES REMAIN HIGH.  WILL CONTINUE WITH CURRENT FORECAST
WITH MINOR CHANGES TO TEMPS/POPS.

MARINE...STRONG SOUTHERLY WINDS IN 25 TO 30 KNOT RANGE CONTINUE WITH
OCCASIONAL GUSTS TO AROUND 35 KNOTS.  WILL CONTINUE SCA WITH MENTION
OF GALE FORCE GUSTS.  SEAS HAVE BEEN HOLDING STEADY AROUND 10 FEET

WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH ALL AREAS EXCEPT ST JOHNS AND FLAGLER.
     HIGH SURF ADVISORY FERNANDINA BCH TO FLAGLER BCH.
     SMALL CRAFT ADVISORY FERNANDINA BCH TO FLAGLER BCH
     OUT 60 NM.
     LAKE WIND ADVISORY ALL AREAS.
GA...FLOOD WATCH ALL AREAS.
     HIGH SURF ADVISORY ALTAMAHA TO FERNANDINA BCH.
     SMALL CRAFT ADVISORY ALTAMAHA TO FERNANDINA BCH
     OUT 60 NM.
     LAKE WIND ADVISORY ALL AREAS.
&&

MZ/ARS
Hazardous weather outlook, Sep 7, 6:00 AM EDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT TUE SEP 7 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
600 AM EDT TUE SEP 7 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON...

...FLOOD WATCH IN EFFECT...

...HIGH SURF ADVISORY IN EFFECT...

...LAKE WIND ADVISORY TODAY...

TROPICAL DEPRESSION FRANCES WAS ACROSS SOUTHWEST GEORGIA AND IS
EXPECTED TO MOVE NORTH AND WEAKEN TODAY. OUTER RAINBANDS WILL
CONTINUE TO IMPACT THE LOCAL REGION TODAY RESULTING IN THE CONTINUED
POSSIBILITY OF FLOODING. IN ADDITION...THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON AS SOME MID LEVEL DRY AIR AND DAYTIME HEATING
COMBINES WITH STRONG BOUNDARY LAYER WINDS. THE MAIN CONCERNS WILL BE
HAIL AND STRONG AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF ANY WARNINGS ARE ISSUED
IN THEIR AREA. IN ADDITION...PLEASE RELAY ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, Sep 7, 8:12 AM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
812 AM EDT TUE SEP 7 2004

FLZ023>025-071300-
BAKER FL-DUVAL FL-NASSAU FL-
812 AM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...BAKER AND
DUVAL COUNTIES FOR STRONG WINDS VALID UNTIL 900 AM EDT...

AT 812 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN BAND 3 MILES WEST OF MAXVILLE...OR ABOUT 14 MILES NORTHEAST OF
RAIFORD...MOVING NORTHEAST AT 45 MPH. THIS RAIN BAND WILL ALSO
AFFECT AREAS AROUND MAXVILLE...BALDWIN...BRYCEVILLE...NASSAU
VILLAGE-RATLIFF...CALLAHAN AND HILLIARD THROUGH 900 AM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Sep 7, 9:06 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
906 AM EDT TUE SEP 7 2004

FLZ036-037-040-071345-
ALACHUA FL-MARION FL-PUTNAM FL-
906 AM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...MARION
AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 945 AM
EDT...

AT 906 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF RAINBOW LAKES ESTATES...
MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND ROMEO...RAINBOW LAKES
ESTATES...LOWELL...SPARR...FLEMINGTON...REDDICK...MCINTOSH AND CITRA
THROUGH 945 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE
ADDITIONAL FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Sep 7, 9:07 AM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
907 AM EDT TUE SEP 7 2004

FLZ024-GAZ165-166-071345-

COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
907 AM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN
COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 945 AM EDT...

AT 907 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
TARBORO TO 3 MILES NORTHWEST OF CALLAHAN...OR ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF WOODBINE TO 3 MILES NORTHWEST OF
CALLAHAN...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TARBORO...KINGS FERRY...
CALLAHAN...WOODBINE...COLESBURG...KINGSLAND...KINGS BAY BASE AND
HARRIETTS BLUFF THROUGH 945 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Sep 7, 9:13 AM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
913 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            SCREVEN                 31.48N 82.02W
09/07/2004                   WAYNE              GA   EMERGENCY MNGR

            PLANTATION RD AND MT PLEASANT RD WASHED OUT

&&
Special weather statement, Sep 7, 10:05 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EDT TUE SEP 7 2004

FLZ024-025-071445-
DUVAL FL-NASSAU FL-
1005 AM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND DUVAL
COUNTIES FOR STRONG THUNDERSTORM WINDS AND VALID UNTIL 1045 AM EDT...

AT 1005 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF JACKSONVILLE
HEIGHTS...OR ABOUT 7 MILES NORTHWEST OF ORANGE PARK...MOVING
NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ORTEGA...JACKSONVILLE HEIGHTS...NORMANDY...SAN MARCO...
RIVERSIDE...DOWNTOWN JACKSONVILLE...TALLYRAND AND OCEANWAY THROUGH
1045 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE ADDITIONAL
PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Sep 7, 11:10 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1110 AM EDT TUE SEP 7 2004

FLZ025-033-071600-
DUVAL FL-ST. JOHNS FL-
1110 AM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS AND
DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL NOON EDT...

AT 1110 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF
MANDARIN...OR ABOUT 2 MILES EAST OF FRUIT COVE...MOVING NORTHEAST AT
45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND MANDARIN...BAYARD...UNF...PALM VALLEY...PONTE VEDRA BEACH...
JACKSONVILLE BEACH...SAN PABLO AND NEPTUNE BEACH THROUGH NOON EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:21 PM EDTTornado WarningJAXClay39 min
Sep 7, 2:05 AM EDTTornado WarningJAXMarion25 min
Sep 7, 7:43 AM EDTTornado WarningJAXBradford32 min
Sep 7, 9:16 AM EDTTornado WarningJAXNassau29 min
Sep 7, 9:33 AM EDTTornado WarningJAXMarion42 min
Sep 7, 9:59 AM EDTTornado WarningJAXPutnam46 min
Sep 7, 10:34 AM EDTTornado WarningJAXClay41 min
Sep 7, 10:35 AM EDTTornado WarningJAXDuval25 min
Sep 7, 10:56 AM EDTTornado WarningJAXSaint Johns19 min
Sep 7, 11:46 AM EDTSpecial Marine WarningJAX4 hr
Sep 7, 12:43 PM EDTTornado WarningJAXMarion47 min
Sep 7, 1:09 PM EDTTornado WarningJAXSaint Johns21 min
Sep 7, 1:20 PM EDTTornado WarningJAXDuval25 min
Sep 7, 1:31 PM EDTTornado WarningJAXSaint Johns29 min
Sep 7, 1:48 PM EDTTornado WarningJAXMarion42 min
Sep 7, 4:10 PM EDTTornado WarningJAXNassau20 min
Sep 7, 4:29 PM EDTSpecial Marine WarningJAX2 hr
Sep 7, 4:29 PM EDTSpecial Marine WarningJAX2 hr
Sep 7, 4:58 PM EDTTornado WarningJAXBaker47 min
Sep 7, 7:14 PM EDTSpecial Marine WarningJAX61 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.